Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 161, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 1, 2017, 8:53 PM CDT for Brewster County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2017, 8:53 PM CDT (01:53 UTC)
- Expired
- Jun 1, 2017, 9:20 PM CDT
- In force
- 27 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Brewster County, TX
The radar
The Midland/Odessa radar (KMAF), 232 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.9 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 426 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1976 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
718
WUUS54 KMAF 020153
SVRMAF
TXC043-020300-
/O.NEW.KMAF.SV.W.0161.170602T0153Z-170602T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
853 PM CDT THU JUN 1 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northwestern Brewster County in southwestern Texas...
* Until 1000 PM CDT
* At 853 PM CDT, a severe thunderstorm was located 17 miles north of
Persimmon Gap, or 20 miles south of Marathon, moving north at 25
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Marathon, Altuda and Elephant Mountain Wildlife Management Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2991 10350 3033 10356 3042 10308 3032 10295
2996 10293 2985 10311 2982 10331
TIME...MOT...LOC 0153Z 169DEG 23KT 2991 10323
HAIL...1.25IN
WIND...60MPH
$$
841 follow-up statement
267
WWUS54 KMAF 020220
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
920 PM CDT THU JUN 1 2017
TXC043-020229-
/O.CAN.KMAF.SV.W.0161.000000T0000Z-170602T0300Z/
Brewster TX-
920 PM CDT THU JUN 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BREWSTER COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 2991 10350 3033 10356 3042 10308 3032 10295
2996 10293 2985 10311 2982 10331
TIME...MOT...LOC 0218Z 169DEG 23KT 3008 10327
$$
84What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 6:59 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jun 1, 6:59 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 659 PM CDT Thu Jun 1 2017 .DISCUSSION... Please see the 00Z aviation discussion below. && .AVIATION... A challenging forecast this evening, given potential for both thunderstorms and low ceilings to affect area terminals the next 24 hours. Currently, thunderstorms are expected to continue to develop ENE before diminishing late this evening. High- res models indicate additional storm development across the west overnight, with storms moving eastward across the area through Friday morning. There is also potential for low ceilings to return Friday morning, though this will be dependent on storms in the area, thus have only included mention at MAF for now. SE winds will prevail, which could become gusty/variable in the vicinity of storms. Additional storms are possible Friday afternoon. && .PREV DISCUSSION... /issued 255 PM CDT Thu Jun 1 2017/ DISCUSSION... Current radar is showing convection increasing over the Davis Mountains this afternoon. The HRRR model shows the area from southeast New Mexico down into the Big Bend will have the best rain chances tonight, diminishing to the northeast. However an extensive cumulus field over the Permian Basin shows there is instability present and have kept decent PoPs in at many locations, especially for the evening and early nighttime hours. Figuring out PoPs the next several days is certainly the biggest forecast challenge as one trough exits to the north, another...perhaps stronger one...will move in from northern Mexico continuing rain chances. Unfortunately with the lack of surface boundaries it is very difficult to know very far in advance just where the convection will develop with models showing scattered showers all over the area through the weekend. So we have a situation where there is a very high confidence that precip will develop and a very low confidence in where and when it will develop. Thus have compromised and mostly kept strong chance PoPs (40-50%) across our entire CWA through Sunday. Brief heavy rain and localized flooding will be the main threat though small hail and gusty winds will also be possible. Thought about issuing a Flash Flood Watch but with confidence so low on the location of heavy rain it seems overkill to issue a large watch for just a few warnings and will hold off. The trough will move east Monday leaving a quasistationary ridge centered over the western U.S. and West Texas/southeastern New Mexico in northerly flow. This will decrease rain chances but weak impulses moving south along the front of the ridge will still provide a chance for rain next week. This will be a nice start to June with highs only reaching the 80s the next several days, about 10 degrees below normal for this time of year. Highs increase next week to near normal as rain and clouds diminish. Hennig && .PRELIMINARY POINT TEMPS/POPS... Big Spring 66 83 64 82 / 40 50 50 50 Carlsbad 62 86 62 82 / 50 40 40 40 Dryden 70 89 68 90 / 40 40 40 40 Fort Stockton 64 84 64 84 / 40 50 40 40 Guadalupe Pass 54 80 59 76 / 60 40 40 40 Hobbs 60 79 60 78 / 50 50 50 50 Marfa 55 82 55 80 / 60 40 40 50 Midland Intl Airport 64 83 64 82 / 40 50 50 50 Odessa 66 82 64 82 / 50 50 50 40 Wink 66 87 63 85 / 50 50 40 40 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous weather outlook, Jun 1, 1:54 PM CDT, 6 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 154 PM CDT Thu Jun 1 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-021900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 154 PM CDT Thu Jun 1 2017 /1254 PM MDT Thu Jun 1 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms are likely across the region this afternoon and tonight... especially from the Guadalupe Mountains to the Davis mountains. Heavy rainfall that could result in localized flash flooding will be the main concern... although a few severe storms with large hail and damaging winds are possible. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Thunderstorms are possible into next week across West Texas and Southeast New Mexico. Heavy rainfall will be the main hazard. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Jun 1, 5:18 PM CDT, 3 hours 35 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 518 PM CDT THU JUN 1 2017 TXZ057-258-012300- Van Horn and Highway 54 Corridor TX-Guadalupe Mountains TX- 518 PM CDT THU JUN 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULBERSON COUNTY UNTIL 600 PM CDT/500 PM MDT/... At 518 PM CDT/418 PM MDT/, Doppler radar was tracking a strong thunderstorm 17 miles southeast of Salt Flat, or 20 miles south of Pine Springs, moving north at 25 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3184 10469 3152 10472 3152 10491 3184 10492 TIME...MOT...LOC 2218Z 172DEG 22KT 3160 10484 49
Special weather statement, Jun 1, 5:59 PM CDT, 2 hours 54 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 559 PM CDT THU JUN 1 2017 TXZ075-081-020000- Pecos TX-Big Bend Area TX- 559 PM CDT THU JUN 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND NORTH CENTRAL BREWSTER COUNTIES UNTIL 700 PM CDT... At 559 PM CDT, Doppler radar was tracking a strong thunderstorm 18 miles northeast of Marathon, moving southeast at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Pecos and north central Brewster Counties. LAT...LON 3029 10315 3045 10294 3037 10256 3006 10278 TIME...MOT...LOC 2259Z 311DEG 11KT 3032 10295 33
Special weather statement, Jun 1, 6:23 PM CDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
623 PM CDT THU JUN 1 2017
TXZ079-080-020015-
Presidio Valley TX-Marfa Plateau TX-
623 PM CDT THU JUN 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PRESIDIO COUNTY
UNTIL 715 PM CDT...
At 622 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fort Leaton, or near Presidio, moving north at 40 mph.
Nickel size hail and wind gusts of 55 mph will be possible with this
storm.
Locations impacted include...
Presidio and surrounding areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2990 10433 2971 10386 2945 10421 2948 10421
2948 10423 2952 10426 2953 10432 2952 10434
2963 10448 2964 10451 2968 10454 2969 10453
2970 10455 2974 10455 2975 10457 2977 10457
2988 10465
TIME...MOT...LOC 2322Z 163DEG 34KT 2951 10436
49Special weather statement, Jun 1, 6:59 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
659 PM CDT THU JUN 1 2017
TXZ074-080-081-020045-
Big Bend Area TX-Marfa Plateau TX-Davis/Apache Mountains Area TX-
659 PM CDT THU JUN 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER...
SOUTHEASTERN JEFF DAVIS AND EAST CENTRAL PRESIDIO COUNTIES UNTIL 745
PM CDT...
At 658 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Alpine, moving northeast at 15 mph. Another storm
was between Altuda and Marathon.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Alpine, Marathon, Altuda, Camp Mitre Peak, Alpine-Casparis Municipal
Airport, and Paisano Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2978 10370 3011 10400 3068 10382 3083 10372
3058 10336 3033 10298
TIME...MOT...LOC 2358Z 206DEG 14KT 3020 10374
49Special weather statement, Jun 1, 7:11 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
711 PM CDT THU JUN 1 2017
TXZ081-020100-
Big Bend Area TX-
711 PM CDT THU JUN 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BREWSTER COUNTY
UNTIL 800 PM CDT...
At 711 PM CDT, Doppler radar was tracking a strong thunderstorm over
Boquillas Canyon, or 17 miles southeast of Panther Junction, moving
north at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2898 10319 2959 10308 2962 10274 2952 10281
2949 10280 2945 10283 2940 10281 2936 10285
2935 10288 2926 10291 2922 10287 2922 10291
2918 10295 2919 10298 2917 10300 2910 10303
2909 10307 2905 10309 2906 10310 2898 10312
TIME...MOT...LOC 0011Z 184DEG 17KT 2918 10296
49Special weather statement, Jun 1, 8:00 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
800 PM CDT THU JUN 1 2017
TXZ074-080-081-020145-
Big Bend Area TX-Marfa Plateau TX-Davis/Apache Mountains Area TX-
800 PM CDT THU JUN 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER AND EAST CENTRAL
PRESIDIO COUNTIES UNTIL 845 PM CDT...
At 759 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elephant Mountain Wildlife Management Area, or 26 miles southwest of
Marathon, moving east at 35 mph. Other strong storms where scattered
across the area too.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Elephant Mountain Wildlife Management Area, Casa Piedra, Elephant
Mountain and Santiago Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3024 10437 3031 10297 2987 10232 2986 10235
2985 10237 2978 10239 2978 10251 2977 10251
2975 10254 2977 10257 2975 10258 2973 10262
2975 10267 2972 10269 2966 10297 2969 10324
2972 10417
TIME...MOT...LOC 0059Z 249DEG 32KT 2993 10353
49The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 7:11 PM CDT | Special Weather Statement | MAF | 49 min | |
| Jun 1, 8:00 PM CDT | Special Weather Statement | MAF | Brewster, Presidio | 45 min |
| Jun 1, 8:06 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 54 min |
| Jun 1, 8:34 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| Jun 1, 8:42 PM CDT | River Flood Warning | MAF | Brewster | 56 hr |
| Jun 1, 11:09 PM CDT | Areal Flood Advisory | MAF | Pecos, Terrell | 3 hr |
| Jun 2, 1:22 AM CDT | Special Weather Statement | MAF | Yoakum | 53 min |
| Jun 2, 2:36 AM CDT | Special Weather Statement | MAF | Brewster | 54 min |
| Jun 2, 4:02 AM CDT | Areal Flood Advisory | MAF | Brewster, Presidio | 3 hr |
| Jun 2, 4:04 AM CDT | Areal Flood Advisory | MAF | Culberson, Jeff Davis, Presidio | 3 hr |
| Jun 2, 4:26 AM CDT | Special Weather Statement | MAF | Presidio | 64 min |
| Jun 2, 2:30 PM CDT | Special Weather Statement | MAF | Martin | 45 min |
| Jun 2, 3:20 PM CDT | Special Weather Statement | MAF | Dawson | 40 min |
| Jun 2, 3:25 PM CDT | Special Weather Statement | MAF | Dawson | 50 min |
| Jun 2, 3:31 PM CDT | Areal Flood Advisory | MAF | Jeff Davis | 3 hr |
| Jun 2, 3:42 PM CDT | Areal Flood Advisory | MAF | Gaines | 3 hr |
| Jun 2, 3:44 PM CDT | Special Weather Statement | MAF | Dawson | 61 min |
| Jun 2, 4:51 PM CDT | Special Weather Statement | MAF | Borden, Scurry | 54 min |
| Jun 2, 4:52 PM CDT | Areal Flood Advisory | MAF | Borden | 3 hr |
| Jun 2, 6:44 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 61 min |
| Jun 2, 6:49 PM CDT | Areal Flood Advisory | MAF | Martin, Midland | 3 hr |
| Jun 2, 6:59 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.